Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


re: muscle loss
Nov 25, 2007

muscle loss Nov 29, 2006 what can be done when you lose all your muscles in the buttocks and throughout the entirelegs? I know that lipodystrophy plays a part here but I need to take charge of my legs.

Response from Dr. Henry

Good question. I assume your hormone levels are OK (thyroid, testosterone free and total)? If not then hormone replacement and targeted exercise/protein supplements can help some (may want to discuss with personal trainer re: how to work on key muscle groups. In my experience no particular HIV regimen/drug causes much muscle problems though AZT can cause some muscle damage. KH ___________________________

it's obvious this person is simply dealing with hiv related muscle wasting also known as cachexia. haart could be contributing to this, but the true underlying cause is the hiv infection itself.

lifting weights can help, but that won't stop the wasting by any means. it will slow it down perhaps. but not stop it. for maintaining leg and buttock muscles, do squats at least once a week. leg press can also help, as can leg extensions, and leg curls. but mainly, get in the habit of doing squats (and eventually heavy squats when you get strong enough) and you will build some muscle on ur buttocks and thighs.

ANYONE HERE SUFFERING FROM WASTING SHOULD LOOK INTO TNF-ALPHA INHIBITORS.

this includes thalidomide and ketotifen. these drugs have side effects that mainly include skin rash and drowsiness, and thalidomide causes birth defects in babies born to mothers on the drug during or around the time of pregnancy (as well as father's taking the drug as well).

but these drugs at least get to the root of the wasting, they don't merely mask it cosmetically. anabolic steroids will build fake muscle, not replenish what has been lost. when i say fake muscle, i mean that the size you gain is not an actual increase in body cell mass (or cell count i should say, since body cell mass is a very nonspecific term). it is a temporary inflation of the muscle cells that remain. it is as if the anabolics pump you up with air (in actuality, nitrogen) and just as fast as they inflate you, when you stop taking them, you deflate. ABSOLUTELY NOTHING TO DO WITH THE UNDERLYING CAUSE. in fact, and yes this is a fact - one can (and usually does) continue to lose cell count (continue to waste) while on anabolics. the one case when anabolics do treat the underlying cause is when TESTOSTERONE is used in someone with testosterone deficiency. that makes sense. but that is the only time.

taking human growth hormone is IMMENSELY idiotic if one is not specifically taking it to counter low levels of IGF-1. to just take human growth for the purpose of gaining weight is foolish because human growth will stimulate growth of all body tissues, including viral load, tumors, glands, bones, bone marrow (including that infected with cancer cells) etc.

the only logical drug to use to slow down the loss of muscle due to hiv infection (in my opinion - and i'm not a doctor) is a thalidomide or a ketotifen.

to expand more on the way these tnf-a inhibitors work, they go after and inhibit a protein called tnf-a or tumor necrosis factor alpha. tnf-a is basically a natural protein the body produces to keep cancer cells and virus infected cells under control. the way it does this is by basically destroying tissue. it's an anti-inflammatory function. if u shrink the body, u shrink the cancer or the viral infection. this is our body's philosophy. same philosophy scientists use in chemotherapy and antiretroviral drugs. when the infection or cancer is too smart for us to specifically target IT and nothing else, we target whatever we think will INCLUDE that bad stuff, and sacrifice a little of the good stuff in the process to win the overall war. so the chemotherapy makes us sick in other ways, but it knocks out our cancer at least, and buys us more time.

antiretrovirals might put some strain on our liver and lower white blood cell count, but in the meantime, we're not dropping dead like flies from hiv running its natural course.

well, our immune systems have their own medicines too. and tnf-a is one of them. it makes us waste - shrink - get skinny, because that slows down the hiv. the problem is that our bodies probably administer too much of it (tnf-a) in the setting of hiv infection, and we get skinnier than we need to. but this also brings up an important question about inhibiting tnf-a..... will taking tnf-a inhibitors result in a rise in viral load? some studies have shown it does. but i believe that if one is taking antiretrovirals, that will counter any spike in viral load. see, when we take antiretrovirals, it relieves our own body of the burden of treating the infection. the problem is that the antiretrovirals dont turn off our immune system, and we do continue to needlessly secrete high levels of tnf-a. ideally, hiv meds should do both - target hiv AND turn off certain parts of our immune system.

for now, taking thalidomide or kitotifen is all we have for turning off the part of our immune system that makes us waste away. testosterone and other anabolics and human growth hormone DO NOT DO THIS.

i wish those at thebody.com would learn more about these drugs - not just read what someone else wrote about them. but actually get involved in studies that give you experience with the drugs, so that we may have more than just bodybuilder advice on how to treat the most nightmarish symptom of hiv/aids.

Response from Dr. Henry

Still a good question. An overall nutrition/hormone assessment is a good start. A medical examination to rule out any nerve damage that can lead to muscle loss is also important. Many people as they age loss muscle mass due partly to decreasing hormone levels and decreased exercise. The same is true for many HIV+ persons. If you are doing well from the HIV perspective (ie suppressed viral levels and CD4 count > 250-350) then HIV related wasting or cachexia is uncommon. I still recommend evaluation by a nutrionist and personal trainer in many instancs. KH



Previous
re: lipodissolve
Next
Parotid gland enlargement

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement